Ohio, 2014

Hail in Ohio, July 26, 2014

July 26, 2014 · NWS IWX · 3 events in 2 counties and zones

A weak Mesoscale Convective Vortex moved out of Wisconsin during the mid-afternoon hours. 100 millibar Mixed Layer CAPE was on the order of 1000-1500 j/kg with strong deep layer shear and pockets of higher 0 to 3 km Storm Relative Helicity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak Mesoscale Convective Vortex moved out of Wisconsin during the mid-afternoon hours. 100 millibar Mixed Layer CAPE was on the order of 1000-1500 j/kg with strong deep layer shear and pockets of higher 0 to 3 km Storm Relative Helicity. Storms appeared to be slightly elevated with a few storms exhibiting supercell characteristics. These storms managed to produce several reports of hail, some to at least the size of tennis balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 2:06 PM EST, 1 minute earlier.

Area forecast discussion, Jul 26, 2:06 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EDT SAT JUL 26 2014

.SYNOPSIS...
ISSUED AT 1052 AM EDT SAT JUL 26 2014

SHOWER AND THUNDERSTORM CHANCES WILL OVERSPREAD THE REGION TODAY
AS A FRONT APPROACHES. THIS FRONT WILL REMAIN IN THE REGION
THROUGH TONIGHT KEEPING THE SHOWER AND THUNDERSTORM CHANCES
AROUND. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER 80S IN
SOUTHERN MICHIGAN TO THE UPPER 80S NEAR THE OHIO RIVER. LOW
TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 60S IN SOUTHERN
MICHIGAN TO THE LOWER 70S ALONG THE OHIO RIVER.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 306 PM EDT SAT JUL 26 2014

ISO-SCT ELEVATED CONVECTION STARTING TO BUBBLE UP ACROSS THE AREA
THIS AFTERNOON ALONG A HYBRID WARM FRONT/TRIPLE POINT...AND IN
ADVANCE OF WEAK SHORTWAVE/SFC TROUGH APPROACHING FROM WI.
2500-3500 J/KG MUCAPE RESERVOIR FILTERING NEWD IN PERSISTENT WAA
REGIME ON EASTERN FRINGE OF IMPRESSIVE EML (AMID 50 KNOTS OF DEEP
LAYER SHEAR) HINTS AT AN ISOLATED LARGE HAIL RISK...WITH A LESSER
WIND THREAT INITIALLY PER PRONOUNCED ML/SB CIN.

ATTENTION FOR THIS EVENING INTO THE EARLY OVERNIGHT WILL TURN TO
POSSIBLE UPSCALE GROWTH/ORGANIZATION OF A CONVECTIVE COMPLEX FCST TO
FORWARD PROPAGATE EWD INTO THE NORTHERN OH VALLEY. SCATTERED
MULTICELL CONVECTION HAS ALREADY BEGUN TO FORM ACROSS NORTHERN MO IN
ADVANCE OF A REMNANT MCV...WITH AMPLE MOISTURE/CAPE AND FLOW ALOFT
FAVORABLE FOR ORGANIZATION EAST. WEST-TO-EAST ORIENTATION OF SBCAPE
GRADIENT ACROSS CENTRAL IL TO THE IA/MO BORDER UNDER STRONG WNW FLOW
ALOFT SUGGEST THAT THE BULK THIS CONVECTIVE SYSTEM (SEVERE WINDS)
WILL FOCUS SOUTH OF THE AREA THROUGH THE SOUTHERN TWO THIRDS OF
INDIANA INTO SW OHIO. STILL TOO CLOSE FOR COMFORT FOR AREAS SOUTH
OF HWY 30 IN INDIANA WHERE A LOW WIND RISK REMAINS. AS MENTIONED
IN THE PREV DISCUSSION...THERE IS SOME CONCERN FOR
BACKBUILDING/TRAILING CONVECTION AND ISOLATED FLOODING OFF OF A
STRATIFORM BUBBLE LATER TONIGHT ACROSS MAINLY THE SOUTHERN HALF OF
THE FA WHICH WILL CONTINUE TO BE ADDRESSED IN THE HWO.

COMPACT/STRONG CIRCULATION NOW OVER FAR SOUTHERN MANITOBA WILL OPEN
SEWD INTO THE UPPER MIDWEST TONIGHT AND INTO THE WESTERN GREAT LAKES
TOMORROW. STRONG MID LEVEL PVA/CYCLONIC FLOW WITH 100 METER HEIGHT
FALL CENTROID INTO SRN LOWER MI BY 00Z...AND FAVORABLE LEFT EXIT
JET SUPPORT INTO MAINLY NORTHERN/EASTERN PORTIONS OF THE FA...WILL
ALLOW A WEAK SFC REFLECTION TO STRENGTHEN A BIT INTO NRN IN/LOWER
MI TOMORROW. THIS SHOULD SUPPORT SCT SHOWERS/STORMS/UNSETTLED
WEATHER ESPECIALLY ACROSS NORTHERN/EASTERN ZONES BY LATE
MORNING/AFTERNOON GIVEN SOME DIURNAL RECOVERY...ALTHOUGH LEFTOVER
MOISTURE QUALITY AND CLOUD DEBRIS MAY BE SOMEWHAT LIMITED FOR
WIDESPREAD HVY RAIN/SVR WX. STILL IF SOME HEATING IS REALIZED
STORMS COULD BECOME SEVERE ALONG A TRAILING SECONDARY CDFNT GIVEN
STRONG KINEMATICS (BEST CHANCES EAST OF I-69).

&&

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 306 PM EDT SAT JUL 26 2014

LEAD SW TROUGH OVR MB THIS AFTN CONT SEWD SHRT TERM AND ROUND EWD
THROUGH BASE OF OF LONG WAVE TROUGH DVLPG EAST OF JAMES BAY SUN
NIGHT. A BRIEF SHRA PSBL NE HALF SUN EVE OTRWS XPC SWD WRAPPING
COOL/DRY CANADIAN AIRMASS WILL CURTAIL ANY ADDNL SHRA THREAT INTO
MON. THUS WILL WHITTLE POPS FURTHER.

LTL SENSIBLE WX CONCERN THEREAFTER AS NEG HGT ANOMALY CNTRD NR JAMES
BAY LOCKS IN. THUS W/NWRLY LL FLW CONTG ACRS THE LAKES...
UNSEASONABLY COOL TEMPS TO START ON MON WILL BE SLOW TO MODERATE
W/DOWNRIGHT COMFORTABLE TEMPS XPCD FOR LT JULY/EARLY AUG.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM EDT SAT JUL 26 2014

HIGH END MVFR/LOW VFR STRATO CU CLOUD DECK EXPECTED TO CONTINUE TO
FILL IN ACROSS NORTHERN INDIANA THIS AFTERNOON WITH LOW LEVEL
TROUGH/MOISTURE AXIS IN THE VICINITY. SCT STORMS MAY CREATE
TEMPORARY IFR RESTRICTIONS. EXPECT CONVECTION INVOF REMNANT MCV
AND FRONTAL BOUNDARY TO FIRE ACROSS MO INTO WC IL LATER THIS
AFTERNOON...LIKELY GROWING UPSCALE INTO A FORWARD PROPAGATING MCS
INTO IN/OH LATER TONIGHT. LATEST SATELLITE/OB TRENDS SUGGEST THAT
THE WORST OF THIS ACTIVITY MAY PASS TO THE SOUTH OF THE TERMINALS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...LOTHAMER
SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 26, 1:19 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT SAT JUL 26 2014

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-271830-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
219 PM EDT SAT JUL 26 2014 /119 PM CDT SAT JUL 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON MAINLY ACROSS
NORTHEAST INDIANA AND NORTHWEST OHIO. THE MAIN THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

THERE IS A GREATER CHANCE FOR STORMS THIS EVENING INTO TONIGHT.
SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED
LARGE HAIL...ESPECIALLY ALONG AND SOUTH OF ROUTE 30.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SOME STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS SOUTHEAST OF ROUTE 24.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT...AND
AGAIN ON SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-271830-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
219 PM EDT SAT JUL 26 2014 /119 PM CDT SAT JUL 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SEVERE STORMS ARE NOT
EXPECTED.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE LIKELY SUNDAY NIGHT INTO
TUESDAY MORNING.

DANGEROUS SWIMMING CONDITIONS ARE LIKELY SUNDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 26, 1:30 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 W PIERCETON           41.20N  85.74W
07/26/2014  M1.00 INCH       KOSCIUSKO          IN   AMATEUR RADIO

&&

NG
Local storm report, Jul 26, 1:32 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
232 PM EDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             WARSAW                  41.24N  85.85W
07/26/2014  M0.75 INCH       KOSCIUSKO          IN   PUBLIC

            HALF TO THREE-QUARTER INCH SIZE HAIL IN WARSAW

&&

NG
Special weather statement, Jul 26, 1:37 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
237 PM EDT SAT JUL 26 2014

INZ026-027-261915-
ADAMS IN-WELLS IN-
237 PM EDT SAT JUL 26 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WELLS AND CENTRAL
ADAMS COUNTIES...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR OSSIAN...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DECATUR AND MONROE...
  TOCSIN AND CRAIGVILLE...
  PETERSON...MAGLEY AND PREBLE...
  MONMOUTH...
  PLEASANT MILLS...RIVARE AND SALEM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4086 8482 4067 8483 4082 8529 4090 8523
TIME...MOT...LOC 1838Z 286DEG 33KT 4084 8518

JBALL
Local storm report, Jul 26, 1:41 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
241 PM EDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 NW WOOSTER            41.22N  85.76W
07/26/2014  M0.88 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR

&&

NG
Special weather statement, Jul 26, 1:51 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EDT SAT JUL 26 2014

INZ017-018-025-026-261915-
ALLEN IN-HUNTINGTON IN-WELLS IN-WHITLEY IN-
251 PM EDT SAT JUL 26 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WELLS...NORTHERN
HUNTINGTON...EXTREME NORTHEASTERN WABASH...SOUTHERN WHITLEY AND
SOUTHWESTERN ALLEN COUNTIES...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH WHITLEY...OR 9 MILES SOUTHWEST OF
COLUMBIA CITY...MOVING SOUTHEAST AT 40 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HUNTINGTON...
  MARKLE...
  ROANOKE AND BOWERSTOWN...
  MAHON AND ABOITE...
  ZANESVILLE AND NINE MILE...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 283 AND
300.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4098 8565 4100 8565 4100 8567 4101 8568
      4102 8568 4115 8560 4097 8514 4077 8538
TIME...MOT...LOC 1851Z 304DEG 35KT 4104 8556

MARSILI
Special weather statement, Jul 26, 2:03 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EDT SAT JUL 26 2014

OHZ004-005-261930-
DEFIANCE OH-HENRY OH-
303 PM EDT SAT JUL 26 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN DEFIANCE AND HENRY
COUNTIES...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NAPOLEON
TO HOLGATE...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  LIBERTY CENTER...
  MCCLURE...
  DESHLER...
  TEXAS...COLTON AND GRELTON...
  GALLUP AND HAMLER...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4117 8388 4121 8430 4149 8418 4148 8388
      4119 8388
TIME...MOT...LOC 1903Z 280DEG 40KT 4144 8409 4125 8420

JBALL

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Henry

When
July 26, 2:07 PM EST to 2:08 PM EST
Where
Henry County, 0.69 mi N of Napoleon
Measured
1 in hail
Reported by
Public
Coordinates
41.390, -84.130

The public reported hail to the size of quarters.

Hail, Paulding

When
July 26, 2:35 PM EST to 2:36 PM EST
Where
Paulding County, 2.07 mi N of Tipton
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.050, -84.670

A trained spotter reported hail up to three inches in diameter.

Hail, Paulding

When
July 26, 2:37 PM EST to 2:38 PM EST
Where
Paulding County, 0.52 mi W of Payne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.080, -84.730

A trained spotter reported hail to the size of a half dollar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523093, 538504, 523094.